Overdose: Need to Know Info

Safe Use- Crack (1).png

1. Mixing Drugs: Mixing two or more drugs puts you at an increased risk for overdose! When synergy occurs, the 2 drugs can cause effects akin to if you’d taken 10 times as much!

Benzos and opioids…   alcohol and opioids…   cocaine and opioids…

These combinations are DANGEROUS!

2.    Change in Tolerance:  Trying not to use, being in a rehabilitation or jail, cutting back or any other time you stop using or cut down your use will decrease your tolerance and put you at an increased overdose risk.

3.    Change in Purity or Supply: When you get drugs off the street you never know what you are getting.  Test shots help also talk to your dealer.  Buy drugs from people you have relationships with talk to them.  Tell them the dangers.  Believe me they have just as much at stake.  They want their customers to live.

4.  Physical illness or recent infections: If the client is weak due to recent illness, dehydration or malnutrition, then the person will not be able to handle the same dose as if their body was healthy. Overdose is more likely if liver and kidneys are not working well. Depending on your health, you may be susceptible to having what seemed a small dose of opioid producing an overdose.

5.  Mental health: In case of mental illness such as depression, an opioid user may overdose as a way of attempting suicide. Certain other mental health concerns may lead to situations like the user getting very frustrated trying to fix a shot and this can cause them to become careless about how much the are using.

6.  Past overdose events: Recent research has shown that people who have overdosed in the past are at much greater risk of future overdose. It’s important to highlight the risk of repeat overdose and train outreach staff for providing education/awareness and Naloxone distribution among people with past overdose experience.

7.   Methadone or buprenorphine increases overdose risk, especially with methadone. As methadone is a long lasting and potent opiate. Use of depressants such as alcohol, opioids, benzodiazepines should be avoided when on methadone or buprenorphine.

8.  Drug Interactions with antiretroviral and other prescription medications: Different drugs used in HIV and tuberculosis treatment can increase the risk of overdose or cause withdrawal symptoms in people dependent on opioids. If one is taking antiretroviral therapy along with other legal or illegal drugs, it’s always best to consult one’s doctor.

 

SIGNS AND SYMPTOMS of OVERDOSE

*Can’t be woken up by noise or pain

*Blue lips and fingernails due to lack of oxygen

*Slow breathing (less than 1 breath every 5 seconds)

*Gasping, gurgling, or snoring  Choking sounds  Passing out  Vomiting  Pale face  Tired body

Remember! Overdose occurs between 1 and 90 minutes from using the drug.  This is not the movies!  1 to 3 hours is a long time.  Make sure you stay with the people you use with.  Don’t let people go into the bedroom and lock the door when they are getting really high.

OVERDOSE is most likely occurring if:

Coma: A state of unconsciousness, in which a person cannot be awakened and fails to respond to painful stimuli, light or sound. Usually, an IDU in a state of intoxication, seems drowsy and he can be aroused from this state of drowsiness. However, in case of overdose, he cannot be aroused even after calling his name or a painful stimulus (such as rubbing the sternum).

Pinpoint pupils: Constriction of the pupils, in which the pupils become smaller in size than normal. An IDU may have smaller pupils when he is intoxicated, and has larger pupils when he is in withdrawals. In case of overdose, the pupils become very small and do not dilate when a light is thrown on the eye using a torch. This is termed as ‘pinpoint’ pupils, where the pupils appear like a pinhead

Respiratory depression: Difficulty in breathing, in which the rate of respiration (number of breaths per minute) decreases. Normally, one breathes (inhales and exhales air) 12 – 20 times a minute. Opioids depress the respiratory centre of the brain. As a result, the number of breathes per minute decreases (less than 12/ minute) in overdose. Due to severe respiratory depression, enough oxygen does not enter the body that results in finger nails and lips turning blue, drowsiness, resulting in coma. It is very important to recognise these signs as early as possible when dealing with an opioid user. Early detection of overdose leads to better chances of recovery.

 

Following are the basic steps to respond effectively to most opioid overdose cases. The steps can be best remembered by an acronym “SCARE ME”

S – Stimulation (wakening): This is the first step in overdose management and can be done by the people around the client.

C – Call for medical help: If the client doesn’t respond to stimulation then, immediately call for medical help. This can be done by client’s relatives in case overdose happens at home.

A – Airway: Make sure there is nothing in the throat and the airway is clear of blockage.

R – Rescue Breathing: If someone is suffering from opioid overdose, getting oxygen into his/her body is very important. It is important to be trained on rescue breathing as it is the MOST important response to opioid overdose.

E – Evaluate: If the client is breathing or not.

M – Muscular Injection of Naloxone: Injecting the client with Naloxone is an extremely effective way to reverse overdose. It can be given by trained clinical staff of TIs or by emergency medical personnel.

E – Evaluate and Support: Since overdose is unpredictable and involves many factors, it is important for TI staff to monitor and support the client for at least an hour or two.

Additional Resources from: Chicago Recovery Alliance

TO USE NALOXONE:  REMEMBER ALWAYS KEEP BREATHING FOR A PERSON (RESCUE BREATHING PINCH NOSE BLOW IN MOUTH)

Using Naloxone

To administer Naloxone, follow these steps:

A. Preparing Naloxone for injection

*While you prepare the Naloxone, make sure the client (who has overdosed) is being looked after or put him in the recovery position to make sure he doesn’t choke.

*Break the ampoule low enough so that the needle can be inserted far enough in to draw up the Naloxone.

*Insert the needle, ideally use a long, intramuscular needle (usually 3 cm or longer), and draw up all the Naloxone into the syringe. 

*Push the plunger down to clear air from the syringe before injecting, just as you would before injecting drugs. B. Injecting Naloxone

*Remove clothing and clean the injection site with an alcohol swab before injecting.  Inject the Naloxone into the upper arm/shoulder or outside of the thigh.  It’s best not to inject in the butt, since there is relatively more fat, absorbing Naloxone will be slower.

*Don’t waste time trying to inject in a vein, it’s difficult and unnecessary.

B. After you’ve given Naloxone

*The effect of Naloxone will begin within one to five minutes and it lasts for 60-90 minutes.

*During that time, the client still needs to be monitored.

*You should continue rescue breathing if he is not breathing well on his/her own.

*If the person has not responded to Naloxone within 4 minutes, you should administer another dose if you have it.

*If the person does not respond to the 2nd dose, the problem may be something other than opioid overdose and you should call for help if you haven’t already.

*Naloxone is usually active in the body for 60–90 minutes, which is a much shorter period than most opioid drugs. Because of this, it’s possible that an overdose could return after the Naloxone wears off. If overdose continues and comes back, repeat all the above mentioned steps until the person has recovered.

*It is important to monitor someone who has overdosed for a couple hours afterward to make sure he/ she is fine.

*Explain to the client who has overdosed what had happened to him/her and advise him/her not to use more drugs.

*Naloxone’s intervention is visible as the client usually wakes up suddenly, opens his/her eyes and takes a deep breath.

C. Withdrawal Symptoms after Naloxone injection

While treating opioid overdose, Naloxone may cause mild to severe withdrawal symptoms for someone who is dependent on opiates.

It is important to provide continuous medical support and counselling to clients for couple of hours after giving Naloxone.

The signs and symptoms of opioid withdrawal in a patient physically dependent on opioids may include, but are not limited to, the following: body aches, diarrhea, tachycardia, fever, runny nose, sneezing, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, abdominal cramps, weakness and increased blood pressure

DO NOT EVER:  Don’t leave someone who’s overdosing alone except if you absolutely must leave the area to call for help; the client could stop breathing and die.  Don’t put the client in the bath; it could lead to death.  Don’t serve anything to drink or induce vomiting; the client could choke.  Do not make him/her drink salt water, or put salt in the mouth. This does not help. On the contrary, he/she may choke.  Do not inject salt water as this is dangerous and can cause sudden death among the clients.